Alert archive / Virginia / Severe Thunderstorm Warnings in 1995
Severe Thunderstorm Warning 39, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 18, 1995, 9:33 PM EDT for Charles City County, Virginia. It was in force for 42 min.
The area
The counties it named.
The facts
- Issued
- May 18, 1995, 9:33 PM EDT (01:33 UTC)
- Expired
- May 18, 1995, 10:15 PM EDT
- In force
- 42 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Charles City County, VA
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 00:00Z, 1.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1514 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1414 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 286 m²/s²
- 0-3 km storm-relative helicity
- 333 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 12.7
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 8:40 PM EDT, 53 minutes earlier.
Area forecast discussion, May 18, 8:40 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 840 PM EDT THU MAY 18 1995 RECOMMENDATIONS... WBC...RDU AND CRW...CURRENT FCST TRENDS ARE GOOD. SEE NO REASON WHY WE SHUDN/T HV POPS FOR ALL NITE. HV NOT HAD MUCH TIME TO LOOK AT ANYTHING. DISCUSSION...THOSE SVR TSTMS JUST KEEP COMING AND COMING. WE ARE A LITTLE SURPRISED THAT SELS DIDN/T ISSUE A WATCH FOR W CEN VA..BUT THEN IT HAS JUST BEEN A COUPLE OF ISOLD STORMS SUPERCELLS. HOPE THOS TORNADIC STORMS IN ERN TN DON/T HOLD TOGETHER TILL THEY GET HERE. JJ
In the hours before
Local storm report, May 18, 5:26 PM EDT, 4 hours 7 minutes before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE BLACKSBURG VA 525 PM EDT THU MAY 18 1995 DATE/TIME COUNTY/CITY EVENT 520 PM HENRY GOLFBALL SIZE HAIL IN FIELDALE. MTE
Local storm report, May 18, 5:28 PM EDT, 4 hours 5 minutes before
LOCAL STORM REPORT...CORRECTED... NATIONAL WEATHER SERVICE BLACKSBURG VA 525 PM EDT THU MAY 18 1995 DATE/TIME COUNTY/CITY EVENT 18/520 PM HENRY GOLFBALL SIZE HAIL IN FIELLDALE. MTE
Special weather statement, May 18, 6:11 PM EDT, 3 hours 22 minutes before
VAZ007-009-WVZ042>045-182345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 610 PM EDT THU MAY 18 1995 ...THE SEVERE THUNDERSTORM WATCH FOR TAZEWELL AND SMYTH COUNTIES HAS BEEN UPGRADED TO A TORNADO WATCH VALID UNTIL MIDNIGHT... ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MERCER ...SUMMERS ...MONROE... AND GREENBRIER COUNTIES IN WEST VIRGINIA UNTIL 10 PM... AT 610 PM RADAR SHOWED LARGE TORNADIC THUNDERSTORMS OVER EASTERN KENTUCKY AND EXTREME SOUTHWEST VIRGINIA MOVING TO THE EAST-NORTHEAST AROUND 45 MPH. THESE STORMS WILL APPROACH TAZEWELL AND SMYTH COUNTIES BETWEEN 700 AND 730 PM. OTHER THUNDERSTORMS WERE MOVING ACROSS SOUTHERN WEST VIRGINIA AND WILL AFFECT TH0E GREENBRIER VALLEY DOWN TO BLUEFIELD BETWEEN 620 AND 700 PM. STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE LATEST UPDATES AND POSSIBLE WARNINGS CONCERNING THIS DANGEROUS WEATHER SITUATION. JDS
Local storm report, May 18, 7:13 PM EDT, 2 hours 20 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
710 PM EDT THU MAY 18 1995
DATE/TIME COUNTY/CITY EVENT
18/1150 AM GILES STRONG WINDS BLEW DOWN TREES AND POWER
LINES IN PEARISBURG.
18/1242 PM ROANOKE STRONG WINDS BLEW A TREE ON A CAR 4
MILES NORTHEAST OF ROANOKE.
18/505 PM PATRICK DIME SIZE HAIL IN STUART.
18/n525 PM MARTINSVILLE CITY NICKEL SIZE HAIL IN MARTINSVILLE CITY.
18/530 PM PITTSYLVANIA QUARTER SIZE HAIL 1 MILES SOUTH OF
CHATHAM.
MTELocal storm report, May 18, 7:44 PM EDT, 1 hour 49 minutes before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE BLACKSBURG VA 743 PM EDT THU MAY 18 1995 DATE/TIME COUNTY/CITY EVENT 18/740 PM FLOYD 1 INCH DIAMETER HAIL AT BENT MOUNTAIN
Local storm report, May 18, 9:26 PM EDT, 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
925 PM EDT THU MAY 18 1995
DATE/TIME COUNTY/CITY EVENT
18/747 PM MONTGOMERY QUARTER HAIL JUST WEST OF PILOT.
18/805 PM FLOYD QUARTER HAIL JUST NORTHEAST OF COPPER
HILL.
18/805 PM ROANOKE NICKEL HAIL IN VINTON.
18/840 PM FRANKLIN GOLFBALL SIZE HAIL JUST WEST OF SMITH
LAKE.
18/847 PM FRANKLIN DIME SIZE HAIL JUST WEST OF SMITH
MOUNTAIN LAKE.
18/912 PM PITTSYLVANIA GOLFBALL SIZE HAIL AND POWER OUT IN
HUR\T.
MTEThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 8:02 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 43 min |
| May 18, 8:36 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 39 min |
| May 18, 8:41 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 49 min |
| May 18, 9:06 PM EDT | Severe Thunderstorm Warning | RNK | Campbell | 54 min |
| May 19, 12:10 AM EDT | Severe Thunderstorm Warning | RNK | Rockbridge | 35 min |
| May 19, 3:26 AM EDT | Severe Thunderstorm Warning | RNK | Henry | 34 min |
| May 19, 3:49 AM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 26 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1995Every severe thunderstorm warning in 1995
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.